Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting Med - A Good Story!
Jun 27, 2008

Hi Docs, and greetings from Australia.

I read so many posts on here about people petrified to start medications. I was one of those until I started 6 weeks ago.

My specialist started me on STOCRIN and TRUVADA (which is exactly the same drugs as your single tablet ATRIPLA in the USA which we can't get here in Australia due to licencing).

I take 2 tablets before I go to bed. That's it. It just feels like taking vitamins every day.

There are no side-effects for me, and I feel completely normal. The first couple of days I had some bizarre dreams, and a slight dizzy feeling in the morning, but this disappeared after the first 2 mornings.

Now, I don't know what I worried about! I now feel in control of the disease instead of the disease controlling me.

I do have a couple of questions:

When I started, my CD4 was 231, my CD4% was 18 and my viral load 231,000.

When I checked my blood after 4 weeks, my CD4 was 510, my CD4% was 25 and my Viral load 602!!

WOW!! How amazing is that?

But I thought that CD4 cells take a long time to go up? Why did my CD4 cells rebound so quickly?

Also, is this a medication that I can safely take for a long time? Years if necessary? Is it really going to be as simple as taking thse drugs for the rest of my life and generally taking care of myself in order to keep HIV at bay?

What is the potential for long-term damage to my body or bodily organs?

Anyway, to anyone thinking of staring meds - DO IT! Don't let HIV control you! You control it!! It is a far better way to lead your life.

Thanks for all your good work here. This site is a great resource and hope to see you down under in Oz at sometime in the future!!

Response from Dr. Young

G'day and thank you for your post and comments.

It's great to hear that you're doing so well.

There's no particular reason why you've had such a quick increase in CD4s, though it wouldn't surprise me (given the total variation of the test), that either the baseline value might have been unusually low, or that the 4 week result was unusually high. If the later situation is true, then it would not be surprising to see a week 8 result to be somewhat lower.

Either way, having a large initial drop in viral load is highly predictive of the prognosis of the regimen.

Provided that you continue to get routine clinic and lab monitoring, then your risks of having complications or "organ" toxicity is very, very low.

Best of health to you (and I do hope to return to AUS someday in the not-so-distant future).

BY



Previous
Treatment without medication
Next
Starting Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement